Indiana, 2019

Tornadoes and Flood in Indiana, April 25, 2019

April 25, 2019 · NWS IND · 7 events in 4 counties and zones

An area of low pressure moved along a front across southern parts of central Indiana during the late afternoon and evening of April 25th. The system brought two tornadoes, damaging winds, and heavy rain which caused flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$77,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An area of low pressure moved along a front across southern parts of central Indiana during the late afternoon and evening of April 25th. The system brought two tornadoes, damaging winds, and heavy rain which caused flooding. The system had shear and instability to work with to produce the tornadoes. In addition, plenty of moisture was available, which lead to the heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 25, 5:52 PM EST, 27 minutes earlier.

Area forecast discussion, Apr 25, 5:52 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
652 PM EDT Thu Apr 25 2019

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 329 PM EDT Thu Apr 25 2019

A surface front currently located across southern Indiana will
slowly lift to the northeast before exiting the region by
tomorrow. An upper level low pressure system will bring chances
for rain and a few thunderstorms this weekend with additional
threats for rain and thunderstorms mid-week next week.

&&

.NEAR TERM /Tonight/...

Issued at 329 PM EDT Thu Apr 25 2019

Primary focus for the period will be tracking rain and a few
thunderstorms as they move through the state. A warm front is
currently positioned across the southern portions of the state and
is expected to slowly lift to the north before exiting the region
later tonight as the upper level low pressure system moves out.
The heavy rain that has been ongoing for much of the day will end
after midnight with lighter rain showers continuing through the
rest of the night. Rainfall amounts of one to locally two inches
is expected between the day today and tomorrow morning which may
lead to localized flooding in low lying areas and flooding along
smaller creeks and streams that have been falling. A flood watch
is not anticipated to be needed with the rain falling over a
fairly long enough period of time and long periods of heavy rain
not expected. A weak upper level wave will move through on the
backside of the stronger low pressure system late tonight and will
bring light rain to the area during the morning commute.

Low temperatures tonight will fall to the upper 40s and lower 50s
tonight.

&&

.SHORT TERM /Friday through Sunday/...

Issued at 329 PM EDT Thu Apr 25 2019

Primary focus for the period will be the threat for gusty winds
Friday afternoon and for the next chances for rain and
thunderstorms this weekend. The low pressure system that is
expected to bring rain to central Indiana tonight will move out
during the morning hours with light rain expected through the
morning commute. Gusty winds are expected during the day Friday,
but the severity will be partially dependent on how quickly skies
clear and how efficient winds mix down. Current thoughts are the
best chance for winds in excess of 30-35 mph will be from late
morning through the afternoon when the strongest pressure
gradients and mixing is expected. Occasional wind gusts of 40 mph
are possible, but not frequent enough to warrant a Wind Advisory
at this time.

Quiet weather is expected otherwise from late Friday
through Saturday before an upper level low pressure system moves
through late Saturday night bringing additional chances for
showers and thunderstorms to the area. Currently, best chances for
heavier precipitation looks to be in the northern counties with
another chance for gusty winds possible as the system moves
through the state. Dry and quiet weather is expected for Sunday
with skies clearing during the course of the day.

High temperatures will generally be in the upper 50s to lower 60s
with lows in the low to mid 40s.

&&

.LONG TERM /Sunday Night through Thursday/...
Issued at 326 PM EDT Thu Apr 25 2019

Split flow regime aloft early next week will transition to broad
upper ridging over the eastern part of the country by the end of
the period. At the surface...a frontal boundary will settle across
the Ohio Valley and oscillate over the region all week. This will
result in a generally unsettled pattern for much of next week with
periodic threats for showers and storms. The only potential period
with more widespread rain and storms likely late Tuesday into
Wednesday as a stronger surface wave traverses the boundary.

After a cool start Monday and Tuesday with highs in the
60s...temperatures should shift towards the mid and upper 70s for
Wednesday and Thursday as the boundary shifts to the north. While
confidence is high in the boundary being in the area and an
overall extended threat for scattered showers and storms...the
confidence is much lower in the details at this time.

&&

.AVIATION /Discussion for 260000Z TAF Issuance/...
Issued at 652 PM EDT Thu Apr 25 2019

Look for mostly MVFR and worse conditions in showers through all of
much of the night per radar trends, High Resolution Rapid Refresh,
GFSA LAMP and SREF. Then, conditions will become mostly VFR after
11z-13z as the shower threat ends.

Winds will become northwest and increase to 15 knots with gusts to
around 25 knots after 06z-06z as surface low pressure intensifies as
it moves over Lake Erie and Lake Ontario.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...White
NEAR TERM...White
SHORT TERM...White
LONG TERM....Ryan
AVIATION...MK
Hazardous weather outlook, Apr 25, 3:30 PM EST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
430 PM EDT Thu Apr 25 2019

INZ021-028>031-035>049-051>057-060>065-067>072-262030-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
430 PM EDT Thu Apr 25 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms are possible, along with heavy rain.

Hazards: Lightning, heavy rain, localized flooding.

Timing: Thunderstorms through this evening. Best chances for heavy
rain and localized flooding will be before midnight.

Discussion: A low pressure system will bring showers and some
thunderstorms to the area during the early overnight hours tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Thunderstorms are possible over most of the area Monday
through Wednesday. Severe storms are not expected at this time. Winds
may gust to near 40 mph at times on Friday and as high as 35 mph late
Saturday night and early Sunday.

Discussion: A series of systems will bring periodic rain chances and
the potential for some thunderstorms and gusty winds at times into
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Apr 25, 4:06 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
506 PM EDT THU APR 25 2019

INZ067-252130-
Knox IN-
506 PM EDT THU APR 25 2019

...SPECIAL WEATHER STATEMENT...

At 504 PM EDT, Doppler radar was tracking a strong thunderstorm over
Vincennes, moving northeast at 20 mph.

Winds in excess of 30 mph will be possible with this storm. This
storm is also exhibiting some rotation in the mid levels.

Locations impacted include...
Vincennes, Bruceville and Vincennes University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 3868 8754 3869 8752 3871 8752 3873 8751
      3874 8750 3877 8750 3877 8751 3878 8749
      3879 8750 3872 8731 3861 8748 3864 8755
TIME...MOT...LOC 2104Z 212DEG 19KT 3866 8749

MRD/MK
Special weather statement, Apr 25, 4:13 PM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
513 PM EDT THU APR 25 2019

INZ067-068-252130-
Daviess IN-Knox IN-
513 PM EDT THU APR 25 2019

...SPECIAL WEATHER STATEMENT...

At 512 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Petersburg, moving northeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm. This
storm is also exhibiting some weak rotation in the low and mid
levels.

Locations impacted include...
Washington, Monroe City and Wheatland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 3853 8738 3854 8738 3854 8739 3858 8747
      3874 8735 3866 8714 3853 8734 3854 8735
      3854 8737 3853 8736 3852 8736
TIME...MOT...LOC 2112Z 213DEG 20KT 3858 8739

MRD/MK
Special weather statement, Apr 25, 4:25 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
525 PM EDT THU APR 25 2019

INZ060-067-068-252200-
Daviess IN-Knox IN-Sullivan IN-
525 PM EDT THU APR 25 2019

...SPECIAL WEATHER STATEMENT...

At 524 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Vincennes, moving northeast at 30 mph.

Winds in excess of 30 mph will be possible with this storm. This
storm is also exhibiting some weak rotation in the low and mid
levels.

Locations impacted include...
Bicknell, Bruceville, Plainville, Sandborn, Edwardsport and
Freelandville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 3898 8735 3892 8724 3891 8724 3891 8722
      3882 8706 3867 8730 3876 8749
TIME...MOT...LOC 2124Z 222DEG 24KT 3875 8736

MRD/MK
Special weather statement, Apr 25, 6:07 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
707 PM EDT THU APR 25 2019

INZ064-065-072-252345-
Decatur IN-Bartholomew IN-Jennings IN-
707 PM EDT THU APR 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR DECATUR...SOUTHEASTERN
BARTHOLOMEW AND JENNINGS COUNTIES UNTIL 745 PM EDT...

At 706 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of North Vernon to 7 miles
south of Vernon to near Madison. Movement was northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms. This
storm is also exhibiting some weak rotation in the mid levels.

Locations impacted include...
Greensburg, North Vernon, Vernon, Westport, Millhousen, Hayden,
Letts, Paris Crossing, Butlerville, Grammer, Nebraska, Country Squire
Lakes, Sandusky and Newpoint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 3920 8544 3891 8545 3891 8554 3888 8554
      3888 8557 3885 8557 3885 8561 3882 8561
      3882 8563 3883 8565 3882 8570 3891 8580
      3907 8580 3907 8582 3910 8582 3945 8547
      3945 8545 3927 8530
TIME...MOT...LOC 2306Z 214DEG 29KT 3912 8573 3887 8560 3872 8549

MRD/MK
Special weather statement, Apr 25, 6:12 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
712 PM EDT THU APR 25 2019

INZ053-061-062-252345-
Owen IN-Greene IN-Monroe IN-
712 PM EDT THU APR 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONROE...SOUTHEASTERN
OWEN AND NORTHEASTERN GREENE COUNTIES UNTIL 745 PM EDT...

At 711 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Bloomfield, or 13 miles southwest of Bloomington,
moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm. This
storm is also exhibiting some rotation.

Locations impacted include...
Bloomington, Ellettsville, Stinesville, Indiana University, Solsberry
and Whitehall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 3918 8687 3934 8665 3926 8650 3912 8641
      3900 8676
TIME...MOT...LOC 2311Z 240DEG 22KT 3908 8674

MRD/MK
Special weather statement, Apr 25, 6:14 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
714 PM EDT THU APR 25 2019

INZ062-063-070-071-252345-
Brown IN-Lawrence IN-Jackson IN-Monroe IN-
714 PM EDT THU APR 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONROE...
SOUTHWESTERN BROWN...EASTERN LAWRENCE AND NORTHWESTERN JACKSON
COUNTIES UNTIL 745 PM EDT...

At 714 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bedford, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm. This
storm is also exhibiting some rotation.

Locations impacted include...
Bedford, Mitchell, Oolitic, Heltonville, Norman, Tunnelton, Freetown,
Bartlettsville, Avoca, Pleasant View, Spring Mill State Park,
Elkinsville, Kurtz, Charles Deam Wilderness and Story.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 3870 8648 3896 8657 3915 8626 3891 8601
TIME...MOT...LOC 2314Z 231DEG 22KT 3890 8644

MRD/MK

The radar

The Indianapolis radar (KIND), 105 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 tornado, 1 flood. Local standard time, as filed.

Tornado, Jennings

When
April 25, 6:19 PM EST to 6:21 PM EST
Where
Jennings County, 1.13 mi E of Lovett to 1.28 mi ENE of Lovett
Rating
EF1
Path length
0.33 mi
Path width
30 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
38.921, -85.609

An EF1 tornado, with maximum winds estimated at up to 100 mph, destroyed a garage at a home on County Road 25 East. Debris strewn to the north and northeast and across the road. Several concrete anchors ripped out from the garage foundation. Trailer flipped and rolled 15 feet. Two cars pushed short distances, one with window blown out. Air conditioner moved on the west side of the adjacent house. Glass patio table tossed back south and damaged. Multiple trees and limbs twisted and downed. Second home on County Road 400 South sustained substantial loss of roofing including removal of all three dormers. Underside of roof of north facing front porch blown out with insulation debris caked on the north and east sides of the house. Wicker chair from front porch tossed to the left with two legs impaled into the windshield of a nearby SUV. This tornado occurred 4 miles south of North Vernon.

Tornado, Jennings

When
April 25, 6:52 PM EST to 6:53 PM EST
Where
Jennings County, 1.06 mi NW of Zenas to 1.08 mi NW of Zenas
Rating
EF1
Path length
0.05 mi
Path width
30 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
39.132, -85.482

This EF1 tornado, with winds estimated at up to 95 mph, snapped and uprooted several trees along County Road 1000 North, west of County Road 740 East. This tornado occurred 12 miles northeast of North Vernon.

Thunderstorm Wind, Decatur

When
April 25, 6:56 PM EST
Where
Decatur County, 0.87 mi SW of Millhousen
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.210, -85.440

Several trees were downed near Millhousen due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Decatur

When
April 25, 7:00 PM EST
Where
Decatur County, 1.38 mi N of Millhousen
Measured
52 kt (60 mph) estimated gust
Property damage
$800
Reported by
Trained Spotter
Coordinates
39.240, -85.430

A small playset was blown over due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Decatur

When
April 25, 7:08 PM EST
Where
Decatur County, Slabtown
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.280, -85.400

Trees were downed near the intersection of County Road 400 South and Highway 421 due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Rush

When
April 25, 8:14 PM EST
Where
Rush County, 2.33 mi NNE of Henderson
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
39.700, -85.500

Trees and power poles were downed near the intersection of County Road 300 West and 600 North due to damaging thunderstorm wind gusts.

Flood, Delaware

When
April 25, 9:24 PM EST to 11:00 PM EST
Where
Delaware County, 1.73 mi SSE of Devon Park to 1.66 mi SSE of Devon Park
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.206, -85.419

There were numerous reports of standing water along roads in the Muncie area with issues also noted near the Ball State University campus. This event was caused by heavy rainfall.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyThe tornado archive for Indiana, 2019Warnings in Indiana, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818638, 818634, 818642, 818643, 818644, 818645, 818646.